Texas, 2021

Drought in Texas, January 1 to 11, 2021

January 1 to 11, 2021 · NWS FWD · 1 event in 1 county or zone

Severe drought conditions affected parts of Central Texas through early January. By the middle of the month, drought conditions showed signs of improvement following a heavy snow event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions affected parts of Central Texas through early January. By the middle of the month, drought conditions showed signs of improvement following a heavy snow event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 7:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 31, 7:50 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
750 PM CST Thu Dec 31 2020

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight/

As 2020 comes to a cold and soggy end, we prepare to ring in the
new year with the potential for accumulating winter precipitation
across western North and Central Texas. No notable changes in
expected snow accumulations with this update. Hazardous driving
conditions on roadways may affect travel late tonight through
early Friday morning.

Area radars currently show widespread showers and a few pockets
of embedded convection drifting northward across the region. The
upper level dry slot has moved into Central and East Texas
bringing an end to the moderate to heavy rainfall that led to
localized flooding issues within the Flash Flood Watch area, which
has since been allowed to expire. Further west, where
temperatures are falling to or dipping below 32 degrees, the
ongoing cold rain is beginning to mix with wintry precipitation as
the thermal profile responds to the approaching upper level low.

No further alterations or expansion of the Winter Storm Warning
or Winter Weather Advisory are warranted at this time. Recent runs
of deterministic and ensemble guidance are in general agreement
on the track of the low, though there is still some variation in
the eastward extent of the accumulating snow. The highest
accumulations are still expected across Young, Stephens, and
Eastland Counties, where a Winter Storm Warning is in place
through Friday morning and accumulations of 3-4 inches with
isolated higher amounts remain possible. With the track of the
upper level system set to pass overhead this evening, the
potential snow totals are likely to still decline sharply as you
approach Interstate 35.

As mentioned above, the Flash Flood Watch that had been in effect
has been allowed to expire as rain in the area is winding down,
though minor river flooding may continue to be an issue as water
moves downstream through area creeks, rivers, and streams in the
coming days.

12

&&

.LONG TERM... /Issued 328 PM CST Thu Dec 31 2020/
/Friday morning through Thursday/

Some lingering drizzle or flurries will dissipate by mid morning
as isentropic downglide/subsidence occurs in the wake of the upper
level storm system. However the low clouds will be slow to clear
out and may even fill back in for any areas that do see some brief
sun. Therefore 2021 will start off cloudy and chilly with highs
struggling to climb. Highs will be in the mid to upper 30s in the
western areas to the mid 40s over the southeast zones. Clouds are
unlikely to clear Friday night, which may be good news since
there were some indications that fog or freezing fog would try to
develop especially over our wet ground. This should keep lows a
little warmer than previously expected in the low to mid 30s.

Some uncertainty exists in the forecast Saturday morning as an
upper level trough moves across the southern Plains. While the
lift with this system will be strong, indications were that it
would be starved for moisture. The NAM/GFS/ECMWF have trended
toward a little more moisture and saturation. This may be enough
to produce some snow flurries or light snow across the northern
zones Saturday morning. Have included a slight chance of flurries
and we'll continue to monitor this potential. Otherwise the upper
trough will clear our region during the day and this should bring
clearing skies. Temps will warm into the 50s with more afternoon
sunshine.

Weak ridging aloft will prevail Sunday through Tuesday with fair
skies, light winds, and gradually moderating temperatures. Highs
will reach the 60s areawide Monday and Tuesday.

The next system will quickly approach Tuesday night and bring
stronger return flow and increasing moisture over the region. This
system should have enough moisture and lift for a chance of
showers and storms on Wednesday, with the best chances over the
eastern parts of the region. Dry and seasonable weather will
prevail Thursday.

TR.92

&&

.AVIATION... /NEW/
/00Z TAFS/

Concerns...MVFR to IFR ceilings and visibilities through the TAF
period as cold rain continues lifting northward overnight. Slight
chance of rain/snow mix affecting the Metroplex TAF sites before
daybreak. Northerly winds remain strong tonight, shifting to the
west/northwest on Friday.

Despite a few breaks in the rain and brief and intermittent
ceiling improvements, flying conditions remain poor across North
and Central Texas. The transition to wintry precipitation is
already being reported in several locations well west of the TAF
sites. RASN has been introduced to the TAFs for a brief period
between 06Z and 08Z for the remaining Metroplex terminals with the
exception of DAL as latest trends bring at least a slight chance
for snow to mix with rain further east than previously forecast.
Pockets of convection may lead to a few rumbles of thunder across
North Texas this evening but should be limited in coverage and
brief.

Precipitation will gradually come to an end between 07-09Z. IFR cigs
are expected to improve to MVFR by Friday afternoon though clouds
will be slow to erode.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    36  41  34  52  33 /  90   0   0   0   0
Waco                35  44  32  54  33 /  70   0   0   0   0
Paris               39  42  35  47  31 / 100   5   0   5   0
Denton              32  40  33  51  28 / 100   5   0   5   0
McKinney            36  41  34  50  31 /  90   5   0   0   0
Dallas              38  42  35  52  36 /  90   0   0   0   0
Terrell             37  42  35  51  32 /  90   5   0   0   0
Corsicana           39  44  35  53  36 /  70   0   0   0   0
Temple              34  46  32  55  33 /  60   0   0   0   0
Mineral Wells       32  39  31  51  30 / 100   0   0   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM CST this evening for TXZ094-095-
105>107-120>123-135-146>148-161-162-175.

Winter Weather Advisory until 6 AM CST Friday for TXZ091-101-102-
116-117-130>132-141>143-156.

Winter Storm Warning until 6 AM CST Friday for TXZ100-115-129.

&&
Hazardous weather outlook, Dec 31, 11:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1128 PM CST Thu Dec 31 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020530-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1128 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
2 to 4 inches of accumulating snow will cause travel impacts
overnight into the early morning hours on New Year's Day mainly along
and west of Highway 281. While some snow or sleet is possible
farther east towards the I-35 corridor, no significant accumulations
are expected in this area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Following a few dry days, thunderstorm chances will return to the
area next Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Mills

When
January 1, 12:00 AM CST to January 11, 11:59 AM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe drought conditions affected most of the county but showed signs of improvement by the middle of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940471.